Alert archive / Kentucky / Special Weather Statements in 2018

Special Weather Statement, NWS Louisville, KY

August 7, 2018Monroe County, Kentucky

NWS Louisville, KY issued this special weather statement at Aug 7, 2018, 7:25 PM CDT for Monroe County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 7:25 PM CDT (00:25 UTC)
Expired
Aug 7, 2018, 8:00 PM CDT
In force
35 min
Issued by
NWS Louisville, KY

County Monroe County, KY

The radar

The Nashville radar (KOHX), 109 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WWUS83 KLMK 080025
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
725 PM CDT TUE AUG 7 2018

KYZ074>076-081-080100-
Metcalfe-Monroe-Cumberland-Barren-
725 PM CDT TUE AUG 7 2018

...LINE OF STRONG THUNDERSTORMS AFFECTING MONROE...WESTERN 
CUMBERLAND...EAST CENTRAL BARREN...AND SOUTHERN METCALFE COUNTIES...

At 724 PM CDT, radar indicated strong thunderstorms from 7 miles 
south of Edmonton to near Tompkinsville. Movement was northeast at 
20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Tompkinsville, Leslie, Littrell, Meshack, Curtis, Blythe, Harlan
Crossroads, Ellington, Willow Shade, and Grider.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3689 8578 3695 8562 3698 8547 3692 8544
      3665 8538 3665 8571
TIME...MOT...LOC 0024Z 247DEG 16KT 3688 8561 3684 8571 3669 8566 

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:43 PM CDT, 42 minutes earlier.

Area forecast discussion, Aug 7, 6:43 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
743 PM EDT Tue Aug 7 2018

.Short Term...(This evening through Wednesday)
Issued at 245 PM EDT Tue Aug 7 2018

Typical summer heat unfolding this afternoon, with thunderstorm development
showing a little more structure than typical for an early August day. That
organization comes as an upper trough continues slowly moving across the
Midwest, with disturbances riding along it. As we hit convective temperatures,
expect a little more coverage to develop this afternoon. With sunset, expect
coverage to start diminishing, but not go away completely. The fairly diffuse
surface front north of the region now will slide slowly southeast and continue
to provide enough lift for further development overnight. Showers/storm
coverage may get enhanced by a weak 30-knot low-level jet across the area as
well, thus will continue with 20-40 pops overnight.

Wednesday, the front looks to be edging into southern Indiana. One vortmax
looks to cross the area in the morning, and by afternoon we start to see a
little more zonal flow. Given flatter flow aloft in its wake, outflow
boundaries should be enough with the surface heating to continue at least
scattered storm threat into through the afternoon. One more concern could be
flood potential, as that flow aloft becomes parallel to storm motion as well,
we could see some training of storms.

Cloud cover should keep temperatures down a little more than what we've seen
today. Also, for the same reason expect morning lows to be a little above
normal.

.Long Term...(Wednesday night through Tuesday)
Issued at 223 PM EDT Tue Aug 7 2018

A slow moving cold front will sag into southern Kentucky or
Tennessee Thursday in the wake of an upper level shortwave passing
through the lower Ohio Valley. Depending on where this boundary sets
up Thursday, showers and storms will be possible. The front then is
expected to stall or wash out around the area through the weekend,
keeping isolated to scattered thunderstorms in the forecast.

By this weekend, upper level energy from the Great Lakes is expected
to close off, forming a closed low over the Great Lakes. There
remains uncertainty between the various forecast models and there
is also limited confidence run to run. Depending on where it sets up
and if there are any shortwaves pivoting around, showers and storms
will be possible. Forecast confidence is below average given the low
forecast model continuity and expected changes between now and this
weekend.

Temperatures during this period will vary depending on amount of
clouds and precip, but for now expect highs in the 80s and lows in
the 60s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 741 PM EDT Tue Aug 7 2018

Earlier significant thunderstorm development has largely died down
with the setting of the sun and increasing cloud cover. However,
another period of showers and embedded thunderstorms will be
possible overnight as a weak low level jet increases over the Ohio
Valley ahead of a 5H trof and with plenty of low level moisture to
work with.

Any overnight showers/storms will become more isolated by morning.
Will have to watch for MVFR vsby/cig in the stagnant, very humid
atmosphere. Right now it looks like HNB stands the best chance at
such a cig/vis, so will include that in the TAF for a few hours
around dawn.

Tomorrow various outflow boundaries, differential heating
boundaries, and a very weak, diffuse surface front will offer an
opportunity for scattered redevelopment in afternoon instability.
Morning clouds may serve to limit instability somewhat.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RJS
Long Term...ZT
Aviation...13/JMB
Hazardous weather outlook, Aug 7, 2:03 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
303 PM EDT Tue Aug 7 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-081915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
303 PM EDT Tue Aug 7 2018 /203 PM CDT Tue Aug 7 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Late This Afternoon and Tonight.

Scattered storms are expected this afternoon and evening. A few
strong to severe thunderstorms will be possible with heavy rainfall,
damaging winds, small hail and frequent lightning. The most active
period will be from 3 pm to 8 pm. Coverage of storms is expected to
become more isolated late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Unsettled weather is expected through the weekend with isolated to
scattered thunderstorms possible each day, mainly in the afternoon to
early evening hours. Widespread organized severe weather is not
likely at this time but frequent lightning, heavy downpours, and
gusty winds will be possible with any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any strong winds, hail, and flooding
this week.

RJS/ZT

In the hours before

Special weather statement, Aug 7, 6:37 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Louisville KY
737 PM EDT TUE AUG 7 2018

KYZ028-045-053-080015-
Nelson-Hardin-Larue-
737 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NELSON...NORTH
CENTRAL LARUE AND EASTERN HARDIN COUNTIES...

At 737 PM EDT, a strong thunderstorm was located near Hodgenville,
moving east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Bardstown, New Haven, Lyons, Nelsonville, Blue Gap, Culvertown,
Roanoke and Balltown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3770 8577 3780 8549 3768 8545 3767 8546
      3761 8573
TIME...MOT...LOC 2337Z 256DEG 23KT 3766 8568

SCHOETTMER
Local storm report, Aug 7, 6:47 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
747 PM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     7 W CLINTONVILLE        38.10N 84.39W
08/07/2018                   FAYETTE            KY   BROADCAST MEDIA

            TREE FELL ON MOVING VEHICLE.

&&

JMB
Special weather statement, Aug 7, 6:49 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
749 PM EDT TUE AUG 7 2018

KYZ053-054-064-065-080015-
Marion-Taylor-Larue-Green-
749 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREEN...
SOUTHEASTERN LARUE...SOUTHWESTERN MARION AND NORTHWESTERN TAYLOR
COUNTIES...

At 749 PM EDT/649 PM CDT/, a strong thunderstorm was located 12 miles
north of Greensburg, moving east at 20 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
White Rose, Bloyd, Bengal, Durhamtown, Allendale, Willowtown,
Hibernia, Badger, Mac and Pitman.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3737 8564 3745 8558 3747 8558 3749 8536
      3735 8544
TIME...MOT...LOC 2349Z 262DEG 15KT 3743 8556

SCHOETTMER
Special weather statement, Aug 7, 6:55 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
755 PM EDT TUE AUG 7 2018

KYZ045-046-054-080030-
Marion-Washington-Nelson-
755 PM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL NELSON...
WESTERN MARION AND WESTERN WASHINGTON COUNTIES...

At 755 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Bardstown to 13
miles west of Lebanon. Movement was east at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Lebanon, Springfield, Loretto, Raywick, Burkes Spring, Saint Joseph,
Dant, Booker, Nerinx and Botland.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3749 8547 3750 8548 3766 8550 3775 8548
      3786 8519 3751 8515 3748 8547
TIME...MOT...LOC 2355Z 251DEG 26KT 3775 8556 3751 8548

SCHOETTMER
Special weather statement, Aug 7, 6:57 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
657 PM CDT TUE AUG 7 2018

KYZ074>076-080030-
Metcalfe-Monroe-Barren-
657 PM CDT TUE AUG 7 2018

...STRONG THUNDERSTORM NORTHWEST OF TOMPKINSVILLE...

At 656 PM CDT, a strong thunderstorm was located 9 miles northwest of
Tompkinsville, moving northeast at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eighty Eight, Persimmon, Cyclone, Gum Tree, Sulphur Lick, Nobob,
Lamb, Flippin, Beaumont, and Mud Lick.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3677 8593 3699 8575 3682 8559 3669 8587
TIME...MOT...LOC 2356Z 229DEG 19KT 3679 8583

13
Special weather statement, Aug 7, 7:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
725 PM CDT TUE AUG 7 2018

KYZ074>076-081-080100-
Metcalfe-Monroe-Cumberland-Barren-
725 PM CDT TUE AUG 7 2018

...LINE OF STRONG THUNDERSTORMS AFFECTING MONROE...WESTERN
CUMBERLAND...EAST CENTRAL BARREN...AND SOUTHERN METCALFE COUNTIES...

At 724 PM CDT, radar indicated strong thunderstorms from 7 miles
south of Edmonton to near Tompkinsville. Movement was northeast at
20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Tompkinsville, Leslie, Littrell, Meshack, Curtis, Blythe, Harlan
Crossroads, Ellington, Willow Shade, and Grider.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3689 8578 3695 8562 3698 8547 3692 8544
      3665 8538 3665 8571
TIME...MOT...LOC 0024Z 247DEG 16KT 3688 8561 3684 8571 3669 8566

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:05 PM CDTSevere Thunderstorm WarningLMKMarion, Nelson, Washington25 min
Aug 7, 7:31 PM CDTSevere Thunderstorm WarningLMKBoyle, Casey, Marion, Washington29 min
Aug 7, 7:36 PM CDTSpecial Weather StatementLMKRussell24 min
Aug 7, 7:47 PM CDTSevere Thunderstorm WarningLMKRussell28 min
Aug 7, 8:00 PM CDTSpecial Weather StatementLMKRussell30 min
Aug 7, 8:02 PM CDTSpecial Weather StatementLMKMonroe28 min
Aug 7, 8:17 PM CDTSevere Thunderstorm WarningLMKAdair, Russell28 min
Aug 7, 8:34 PM CDTAreal Flood AdvisoryLMKClinton, Russell116 min
Aug 8, 1:00 AM CDTSpecial Weather StatementLMKLarue30 min
Aug 8, 3:15 AM CDTSpecial Weather StatementLMKButler30 min
Aug 8, 10:37 AM CDTSpecial Weather StatementLMKAllen38 min
Aug 8, 10:54 AM CDTSevere Thunderstorm WarningLMKAllen, Barren, Simpson36 min
Aug 8, 11:29 AM CDTSevere Thunderstorm WarningLMKBarren, Metcalfe, Monroe31 min
Aug 8, 11:41 AM CDTSpecial Weather StatementLMKMonroe34 min
Aug 8, 11:59 AM CDTSpecial Weather StatementLMKCumberland31 min
Aug 8, 12:13 PM CDTSevere Thunderstorm WarningLMKCumberland17 min
Aug 8, 12:29 PM CDTSpecial Weather StatementLMKClinton, Russell31 min
Aug 8, 12:51 PM CDTSevere Thunderstorm WarningLMKRussell24 min
Aug 8, 2:38 PM CDTSpecial Weather StatementLMKWashington37 min
Aug 8, 5:32 PM CDTSpecial Weather StatementLMKBarren28 min

Nearby

Special Weather Statements in Kentucky, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.